California teen put into coma after using vape pen reportedly laced with hydrogen cyanide

A California teen spent nine days in a coma after using a vape pen that was reportedly laced with hydrogen cyanide. 

Fabian Castillo, a 19-year-old from Hemet, Calif., was having anxiety issues last December when his uncle suggested he try smoking marijuana to calm down.

And it worked. Castillo bought himself a marijuana vape pen and felt much better in the following months, according to NBC News. But the situation changed drastically last month.

Castillo started having trouble breathing — eventually so much that his mother took him to the emergency room.

"I couldn’t breathe. I couldn’t talk. I literally couldn't even move my hands," Castillo, told NBC News.

X-rays showed extensive damage to his lungs, caused by what the teen now believes was a bootleg vape pen contaminated with dangerous chemicals, including hydrogen cyanide.

The 19-year-old was placed into a medically induced coma and remained unconscious for nine days. He said he still struggles to catch his breath nearly two months after the ordeal.

"Everything was put on pause because I decided to vape," Castillo told WRCB-TV. "I thought it was safe."

Castillo's illness is just one of the hundreds of vaping-related cases that have killed 12 people and left doctors baffled. Researchers have not been able to determine exactly what is causing the disease, but the Centers for Disease Control and Prevention said a majority of cases have been tied to vapes containing THC

In a recent study, NBC News worked with cannabis testing facilities to analyze the contents of THC-infused vape cartridges. The results found numerous cartridges — all sold by unofficial, black-market sources — that contained myclobutanil, a fungicide that can transform into hydrogen cyanide when burned.

"You certainly don't want to be smoking cyanide," Antonio Frazier, vice president of operations at the testing lab CannaSafe, told NBC News. "I don’t think anyone would buy a cart that was labeled hydrogen cyanide on it."

Researchers were also concerned by traces of vitamin E, which has recently been investigated as a root cause in vaping-related illnesses. The Food and Drug Administration said earlier this month that it has been unable to find one single chemical present in every case, but the organization did advise that people avoid inhaling vitamin E.

As for Castillo, he hopes his case can become a cautionary tale to others.

"I looked at myself and I saw the stress that I was putting my mother through, and I just don't want to see anybody go through that," the 19-year-old told BuzzFeed News. "I want people to look at me and use me as an example and picture them in that situation."

Read Full Story

Sign up for Breaking News by AOL to get the latest breaking news alerts and updates delivered straight to your inbox.

Subscribe to our other newsletters

Emails may offer personalized content or ads. Learn more. You may unsubscribe any time.